I read with sympathy the letter from your readers concerning the death of their son, Ian, who was mentally handicapped and had epilepsy (WDDTY vol 4 no 7). It may have been more useful to have focused your reply on the possibility that Ian died because of the syndrome called "sudden unexplained death" rather than as a result of a very rare drug related side effect.
Sudden unexplained death accounts for between 5-15 per cent of mortality among people with epilepsy and is usually associated with a seizure and/or sleep. To date, there is no evidence that sudden unexplained death is associated with drug treatment.
A support group for families of epileptics who have died from this phenomenon is Epilepsy Bereaved (PO Box 1777, Bournemouth BH15 1YR). Dr Stephen Brown, Consultant Neuropsychiatrist, The David Lewis Centre.......
WDDTY replies: Since epileptic sudden unexplained death is still unexplained, its possible connection with an established risk of death from drug treatment cannot be ruled out. It's wise remembering that numerous studies of that other unexplained phenomenon, sudden infant death, have laid some of the blame at the door of the whooping cough vaccine, and not simply sleeping position or bedding.